As we get older, one of the things many of us have to face is a loss in visual acuity. That means you can’t see all that well. And it gets harder and harder to see those small lines on the eye chart.
This can easily be remedied by a quick trip to the eye doctor for some glasses. But what if it’s not the usual age-related decrease in visual acuity?
What if your doctor looks on your retina and sees that your optic discs are becoming pale and you are getting something called optic nerve atrophy? Then what?
Well, there’s something you can do to fix this problem that’s a lot easier than you might think.
Not too long ago, some researchers reported on a case of a woman who had developed optic atrophy. She had been on a very restrictive diet to control her weight.
Fortunately, her doctors were paying attention. They took the time to take a complete history and found out about her nutritionally deficient diet. And then they intervened before the damage was irreversible.
Optic atrophy is a disease of the optic nerve resulting from a deficiency of certain nutrients essential for the normal functioning of nerve fibers. Usually it results from folic acid and vitamin B complex deficiencies.
Because most Americans have a nutrient-depleted diet, this problem is becoming more and more common. It’s not just malnutrition that causes it. You could have poor nutrient absorption, poor dietary habits, or chronic alcohol abuse. Even vegetarians and people who have had bariatric surgery for weight loss can develop it. Any of these problems can deplete your folic acid and B-vitamin levels.
It’s important to know that certain drugs deplete the body of folic acid as well. This includes antacids, drugs that block stomach acid (e.g. omeprazole, Nexium, etc.), non-steroidal anti-inflammatory drugs (ibuprofen, naprosyn, etc.), certain anti-cholesterol drugs (cholestyramine, colestipol, and colesevelam), some anti-seizure drugs (phentoin, pentobarbital, phenobarbital), sulfasalazine, triamterene, and methotrexate.
The main symptom of optic atrophy is a painless, gradually progressing decrease in the visual acuity of both eyes. It also can cause color blindness.
The Treatment Is Simple
If you are taking one of the drugs that cause folic acid deficiency, talk with your doctor about what to do.
If the cause is something else, then just take some folic acid along with B-complex vitamins.
I would suggest 10 mg of folic acid along with 100 mg of B-complex. You can find these at any health food store or pharmacy.